Hail, Rooks
- When
- May 24, 8:54 PM CST
- Where
- Rooks County, Webster Res
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.380, -99.470
A single report of severe hail occurred on this Thursday evening. Just after 730 PM CST, an arc-shaped line of thunderstorms developed across Graham and Trego counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A single report of severe hail occurred on this Thursday evening. Just after 730 PM CST, an arc-shaped line of thunderstorms developed across Graham and Trego counties. This line of storms crossed the entirety of Rooks County between 830 PM and 940 PM CST. There was a single report of nickel to quarter size hail at Webster State Park. Measured wind gusts associated with this line remained just below 50 MPH.
This line of storms occurred away from any synoptic-scale boundaries. The pressure gradient was weak as high pressure was over eastern Kansas to the Gulf Coast states. A lee-side low was over southeastern Colorado, and outflow boundaries from previous convection were over portions of Kansas. In the upper-levels, ridges were over the Rockies and the Great Lakes with the eastern ridge anchored by a subtropical high over the Tennessee Valley. Through the day, a shortwave trough had been moving out of the Northern Rockies and into the Northern Plains, with its tail end extending into western Nebraska. Just prior to the thunderstorms moving in, temperatures were in the lower 80s with dewpoints in the middle 60s. Mid-level lapse rates were steep (7.5 C/km) contributing to MLCAPE between 2000 and 2500 J/kg. Deep layer shear was around 25 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 24, 6:55 PM CST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 755 PM CDT Thu May 24 2018 .UPDATE... Issued at 659 PM CDT Thu May 24 2018 Regarding evening-overnight storm chances: Refreshed our Hazardous Weather Outlook (HWOGID) a little bit ago, mainly in an "attempt" to highlight that the primary focus for possible severe storms this evening should be within the southwest quadrant of our coverage area (CWA). Would normally hesitate getting too "cute" trying to pinpoint areal details in this rather uncertain/murky pattern, but now that we are within a few hours of potentially dealing with a few severe storms (primary window of opportunity will be 7PM- midnight), it appears via satellite/radar trends and also very short term models such as the HRRR that our primary shot at severe storms will hinge on whether or not the activity currently blossoming just southwest of our CWA over northwest KS maintains its intensity as it expands/evolves eastward. Like last night, seasonably-weak deep layer shear averaging only 20-25kt will be a limiting factor in more widespread/organized severe storms, but with a corridor of healthy mixed-layer CAPE well into the 1000-2000 J/kg range in place primarily over our western zones for several more hours, at least some marginally-severe multicell storms are possible. Outside roughly the southwest quadrant of our CWA, at least small (20-30 percent) storm chances/PoPs exist for later tonight, but the odds of severe storms appear fairly low. && .SHORT TERM...(This evening through Friday) Issued at 256 PM CDT Thu May 24 2018 Short term is a tough call. Numerical models point toward convection erupting along a dry-line near the Kansas/Colorado border, especially near where a surface low should develop in northwestern Kansas. Convection has already developed along a boundary over the Sandhills, but CIN is tamping down on these cells for the time being this afternoon. If convection develops, it will likely form into an MCS and head east, being supported by an increasing low-level jet this evening, with the best low-level convergence expected to be just southwest of the CWA. I would expect damaging wind gusts and maybe up to golf ball hail to be primary threats. Deep layer shear will be relatively weak, but lapse rates could be at least moderate. There is a shot at some severe weather, especially in north central Kansas where there is a stronger signal near a surface low, but pretty convection may very well pop up just about anywhere as a low-amplitude perturbation moves by tonight and could be severe on the Nebraska side as well. Primary time of focus will be between 6 or 7 pm and midnight. .LONG TERM...(Friday night through Thursday) Issued at 256 PM CDT Thu May 24 2018 The upper ridge will keep the heat on for the foreseeable weekend with highs in the 90s. Still going with a dry forecast with intermittent chances of showers/t-storms creeping back in Monday night as the ridge axis shifts east. Highs for the rest of the forecast will be well into the 80s/90s past the weekend,behind the ridge axis. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 659 PM CDT Thu May 24 2018 VFR ceiling/visibility is expected to prevail, with only fairly limited passing mid-high clouds. There will be a LOW chance of thunderstorm activity later this evening-tonight (probably most favored 03-06Z), but with better thunderstorm potential likely to focus 75+ miles south-southwest of both KGRI/KEAR, we cannot even justify a generic "vicinity thunderstorm" (VCTS) at this time in the TAFs. Wind-wise, aside from any possible thunderstorm influences, surface winds are actually expected to be relatively light through the period, with sustained speeds at-or-below 11kt the vast majority of the time. Direction will transition from southerly this evening to generally westerly during the latter half of the period Friday. && .CLIMATE... Issued at 755 PM CDT Thu May 24 2018 ..Warmest final week of May on record at Grand Island/Hastings?.. Although it's obviously not a "sure thing" yet, our latest forecast for May 25-31 indicates that both Grand Island and Hastings (our two primary long-term climate data sites) will experience the overall-hottest last week of May on record! Listed below is the projected May 25-31 average temperature (average of the daily highs/lows) for this year, and the current warmest on record for that week: - Grand Island airport (records date back 122 years to 1896) 1) 2018...76.9 degrees (PROJECTED from current forecast!) 2) 1926...75.9 degrees 1921...75.9 degrees 4) 2014...75.6 degrees 5) 1934...75.3 degrees - Hastings airport (records include 109 years dating to 1907) 1) 2018...77.0 degrees (PROJECTED from current forecast!) 2) 1926...75.1 degrees 3) 2014...74.6 degrees 4) 1913...74.5 degrees 5) 2006...73.7 degrees && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Pfannkuch SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...Pfannkuch CLIMATE...Pfannkuch
Hazardous Weather Outlook National Weather Service Hastings NE 822 PM CDT Thu May 24 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 822 PM CDT Thu May 24 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Overnight. There are at least small chances for thunderstorms within the entire outlook area at some point overnight. Primarily before midnight, there is a Marginal Risk that a few storms could become severe, capable of producing hail to around half dollar size, damaging winds to around 60 MPH, and locally heavy rainfall. The primary threat for possible severe storms should focus near and south of the Nebraska-Kansas state line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. From Sunday evening through Wednesday, on-and-off thunderstorm chances return to the outlook area .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, primarily near and south of the Nebraska-Kansas border. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
834 PM CDT THU MAY 24 2018
KSZ005-017-250215-
Rooks KS-Phillips KS-
834 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS AND WESTERN
PHILLIPS COUNTIES UNTIL 915 PM CDT...
At 834 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prairie View to 6 miles east of Edmond to
8 miles southeast of Lenora. Movement was east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations possibly impacted include...
Logan, Prairie View and Speed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3957 9960 3957 9963 3989 9963 3991 9936
3972 9937 3950 9944 3948 9960
TIME...MOT...LOC 0134Z 254DEG 21KT 3981 9968 3966 9970 3951 9991
PfannkuchPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
910 PM CDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 1 W LOGAN 39.66N 99.58W
05/24/2018 M48 MPH PHILLIPS KS MESONET
&&Special Weather Statement
National Weather Service Hastings NE
929 PM CDT THU MAY 24 2018
KSZ005-006-017-250315-
Rooks KS-Phillips KS-Smith KS-
929 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...SOUTHWESTERN SMITH AND
SOUTHERN PHILLIPS COUNTIES UNTIL 1015 PM CDT...
At 929 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Phillipsburg to 9 miles south of Speed to Bogue
to 6 miles northeast of Ogallah. Movement was east at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Phillipsburg, Plainville, Stockton, Logan, Kensington, Palco, Agra,
Kirwin, Woodston, Damar, Zurich, Glade, Athol, Speed, Webster State
Park and Codell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 9960 3957 9960 3957 9963 3967 9963
3982 9951 3980 9888 3957 9901 3957 9905
3951 9904 3932 9910 3913 9910
TIME...MOT...LOC 0229Z 274DEG 25KT 3975 9929 3954 9946 3936 9968 3907
9968
PfannkuchThe Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 02:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748400.